South Dakota, 2019

Flooding in South Dakota, December 1 to 31, 2019

December 1 to 31, 2019 · NWS FSD · 9 events in 7 counties and zones

Flow from upstream continued at high levels through the month of December.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Flow from upstream continued at high levels through the month of December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Nov 30, 10:33 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 30, 10:33 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1033 PM CST Sat Nov 30 2019

.UPDATE...
Issued at 902 PM CST Sat Nov 30 2019

Upped snowfall amounts into the range of 1.5 - 2 inches through
the eastern Interstate 90 corridor with a frontal band developing
across the area. The band is beginning to drift southward and
weaken, so snowfall rates are expected to lessen over the next
couple hours or so. Additional snowfall amounts after 06Z are
expected to be less than an inch.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 320 PM CST Sat Nov 30 2019

Complex weather scenario continues as surface low pressure pinwheels
into northeast Nebraska.  As of 20z, low center was located just to
the west of Norfolk. Through the evening, this system is expected to
move east and flow will become more northerly over the forecast
area. With increasing gradient leading to strong pressure rises
coupled with cold air advection, will see strong wind gusts
develop. Could see wind gusts up to 45 mph through the overnight
hours across far southeastern South Dakota into northeast Nebraska
into northwest Iowa. Will issue a wind advisory for locations
where wind will be primary concern.

Trowal will pivot across the area tonight leading to additional
snowfall.  Heaviest snowfall tonight will be west of the James
Valley, and then across southwest Minnesota where higher elevations
will lead to higher snowfall amounts with up to 4" of snowfall
tonight into Sunday before this system works east. Have mention of
blowing snow where deeper snow falls, but blowing snow model
limits the amount of blowing likely due to the heavy nature of the
snow and limited amounts.

In terms of headlines, have continued winter storm warning along the
highway 14 corridor, and west of the James River Valley for snow and
wind tonight into Sunday morning.  Have lowered winter storm warning
to a winter weather advisory for Miner and Lake counties, and
have issued winter weather advisory for Murray and Cottonwood
Counties. Also have a wind advisory for southeast South Dakota,
northeast Nebraska into northwest Iowa. Light snow is also
expected in the wind advisory overnight, but snow accumulations
are expected to remain less than an inch.

Winds will decrease through the afternoon hours on Sunday as
pressure gradient begins to relax as strong low pressure system
moves away from the area.  Skies will gradually clear through the
afternoon and evening hours, allowing the lingering snowpack to
solidify Sunday night.

.LONG TERM...(Sunday Night through Saturday)
Issued at 320 PM CST Sat Nov 30 2019

Fairly quiet weather pattern expected this upcoming week with zonal
flow developing with fairly seasonal temperatures. Two phases waves
move on the west coast Tuesday night and work east into the plains
on Thursday, but split the forecast area keeping precipitation
chances to the north and south. Colder air wraps into the Northern
Plains on Friday, but models are disagreeing on the amount of
cooling.  Blend appears to be behind the deterministic models in the
amount of cooling on Friday, and have trended forecast highs down.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1031 PM CST Sat Nov 30 2019

Widespread MVFR/IFR conditions overnight in light snow. With
increasing northwesterly winds, gusting 30 to 35 kts, any
accumulating snow will blow around causing reduced visibilities.
Conditions will improve by mid to late morning on Sunday as snow
comes to an end, though winds will remain gusty throughout the
day. Winds will diminish on Sunday evening.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until noon CST Sunday for SDZ054-055-059-
     060-065-068-069.

     Wind Advisory until noon CST Sunday for SDZ070-071.

     Winter Storm Warning until noon CST Sunday for SDZ038>040-050-
     052-053-057-058-063-064.

MN...Winter Weather Advisory until noon CST Sunday for MNZ080-081.

     Winter Storm Warning until noon CST Sunday for MNZ071-072.

IA...Wind Advisory until noon CST Sunday for IAZ020-031-032.

NE...Wind Advisory until noon CST Sunday for NEZ013-014.

&&

UPDATE...JM
SHORT TERM...BT
LONG TERM...BT
AVIATION...JM
Hazardous weather outlook, Nov 30, 3:56 PM CST, 8 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
356 PM CST Sat Nov 30 2019

IAZ001>003-012>014-021-022-SDZ061-062-066-067-012200-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-
McCook-Minnehaha-Turner-Lincoln-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for northwest Iowa and southeast
South Dakota.

.DAY ONE...This afternoon and tonight.

Rain is expected to transition to snow this evening. Snow
accumulations are expected to be around 1 inch. Strong northwest
winds will develop overnight, gusting as high as 40 mph. These strong
winds may create patchy blowing snow as snow is falling.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will come to an end through the day Sunday, but with continued
gusty winds, blowing snow and reduced visibility will still be
possible.

Quieter conditions are expected for next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-SDZ038>040-050-052-053-057-058-063-064-012200-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Brule-Aurora-Charles Mix-Douglas-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota and south central South
Dakota.

.DAY ONE...This afternoon and tonight.

Snow will continue tonight. Gusty winds will result in blowing snow
and reduced visibility making travel dangerous.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will come to an end through the day Sunday, but with continued
gusty winds, blowing snow and reduced visibility will still be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ080-081-SDZ054-055-059-060-065-068-069-012200-
Murray-Cottonwood-Miner-Lake-Davison-Hanson-Hutchinson-Bon Homme-
Yankton-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for southwest Minnesota, east
central South Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

A wintry mix will transition to snow this evening. Gusty winds will
result in blowing snow and reduced visibility making travel
dangerous.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will come to an end through the day Sunday, but with continued
gusty winds, blowing snow and reduced visibility will still be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ089-090-097-098-SDZ056-012200-
Nobles-Jackson-Pipestone-Rock-Moody-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for southwest Minnesota and east
central South Dakota.

.DAY ONE...This afternoon and tonight.

A wintry mix this afternoon will transition to snow this evening.
Gusty winds will result in blowing snow and reduced visibility making
travel dangerous.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow will come to an end through the day Sunday, but with continued
gusty winds, blowing snow and reduced visibility will still be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-031-032-NEZ013-014-SDZ070-071-012200-
Plymouth-Woodbury-Ida-Dixon-Dakota-Clay-Union-
356 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Areas of drizzle and rain are expected to transition to snow this
evening. Strong winds will also develop, gusting as high as 45 mph
overnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong winds gusting as high as 45 mph can be expected through the
morning hours on Sunday. Periods of snow will also be possible,
reducing visibility at times. Snow accumulations of less than one
inch are expected.

Quieter conditions are expected for next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 flood. Local standard time, as filed.

Flood, Beadle

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Beadle County, 3.44 mi E of Hitchcock to 5.41 mi E of Broadland
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.630, -98.330

A continuation of minor flooding from November, the James River at Huron (gage site HURS2) spent nearly the entire month at moderate flood levels, with a crest at 3.72 feet above flood stage on December 16. Significant amounts of agricultural land remained flooded, along with several county and township roads near the river. Moderate flooding persisted at the end of the month.

Flood, Sanborn

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sanborn County, 10.66 mi NNE of Woonsocket to 12.44 mi NNW of Forestburg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.200, -98.220

A continuation of flooding from November, the James River near Forestburg (gage site FORS2) spent much of the month in moderate flood, with a brief period from December 10-13 in major flood. A crest of 4.88 feet above flood stage occurred on December 12. Most of the flood plain was inundated, with numerous county and township roads near the river under water for at least a half mile. Minor flooding continued at the end of the month.

Flood, Sanborn

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sanborn County, 2.13 mi NNE of Letcher to 6.28 mi SSE of Letcher
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.930, -98.120

A continuation of flooding from November, the James River near Mitchell (gage site JRMS2) spent the entire month in minor flood stage, with a brief period in moderate flooding between December 10-16. A crest at 3.37 feet above flood stage occurred on December 13. Significant amounts of agricultural land remained flooded. Minor flooding continued at the end of the month.

Flood, Davison

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Davison County, 4.92 mi N of Loomis to 6.39 mi S of Ethan
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.851, -98.092

A continuation of flooding from November, the James River near Mitchell (gage site JRMS2) spent the entire month in minor flood stage, with a brief period in moderate flooding between December 10-16. A crest at 3.37 feet above flood stage occurred on December 13. Significant amounts of agricultural land remained flooded. Minor flooding continued at the end of the month.

Flood, Hanson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hanson County, 4.22 mi NW of Plano to 3.78 mi W of Rockport
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.851, -97.967

A continuation of flooding from November, the James River near Mitchell (gage site JRMS2) spent the entire month in minor flood stage, with a brief period in moderate flooding between December 10-16. A crest at 3.37 feet above flood stage occurred on December 13. Significant amounts of agricultural land remained flooded. Minor flooding continued at the end of the month.

Flood, Hutchinson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hutchinson County, 2.41 mi NE of Dimock to 5.37 mi SSE of Milltown
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.499, -97.953

A continuation of flooding from November, the James River near Mitchell (gage site JRMS2) spent the entire month in minor flood stage, with a brief period in moderate flooding between December 10-16. A crest at 3.37 feet above flood stage occurred on December 13. Significant amounts of agricultural land remained flooded. Minor flooding continued at the end of the month.

Flood, Hutchinson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hutchinson County, 3.15 mi SSE of Milltown to 2.89 mi S of Olivet
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.380, -97.770

The James River near Scotland (gage site SCOS2) spent much of the month in flood, with brief drops below flood stage between December 1-5 and 9-13. The river crested twice briefly in moderate flood (1.18 feet above flood stage on December 18 and again on December 31 at 1.15 feet above flood stage). Impacts were generally minor outside the growing season, with significant inundation of agricultural lands near the river.

Flood, Bon Homme

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bon Homme County, 2.49 mi ENE of Scotland to 4.84 mi E of Scotland
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.169, -97.688

The James River near Scotland (gage site SCOS2) spent much of the month in flood, with brief drops below flood stage between December 1-5 and 9-13. The river crested twice briefly in moderate flood (1.18 feet above flood stage on December 18 and again on December 31 at 1.15 feet above flood stage). Impacts were generally minor outside the growing season, with significant inundation of agricultural lands near the river.

Flood, Yankton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Yankton County, 9.25 mi WNW of Jamesville to 4.79 mi NNW of Lesterville
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.169, -97.638

The James River near Scotland (gage site SCOS2) spent much of the month in flood, with brief drops below flood stage between December 1-5 and 9-13. The river crested twice briefly in moderate flood (1.18 feet above flood stage on December 18 and again on December 31 at 1.15 feet above flood stage). Impacts were generally minor outside the growing season, with significant inundation of agricultural lands near the river.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 869379, 869389, 869392, 869393, 869394, 869395, 869403, 869404, 869405.